Kansas, 2021High Wind in Kansas, October 28, 2021
October 28, 2021 · NWS ICT · 12 events in 12 counties and zones
An unseasonably intense low pressure system tracked across the Plains into the Middle Mississippi Valley on October 27th and 28th. This feature produced very strong northwest winds across the Plains on Thursday October 28th with many locations measuring 50 to 65 mph winds.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably intense low pressure system tracked across the Plains into the Middle Mississippi Valley on October 27th and 28th. This feature produced very strong northwest winds across the Plains on Thursday October 28th with many locations measuring 50 to 65 mph winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 28, 6:12 AM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Oct 28, 6:12 AM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
712 AM CDT Thu Oct 28 2021
.SHORT TERM...(Today through Saturday night)
Issued at 232 AM CDT Thu Oct 28 2021
Main concern is the strong north winds and potential for locally
damaging winds today across central Kansas. The deepening
tropospheric low over the Ozarks will result in a tight pressure
gradient with diurnal warming where the sky clears lending to
steep lapse rates this afternoon for locations generally
along/west of the I-135 corridor. This will result in deep mixing
in the unidirectional northerly flow tapping higher momentum air
where speeds will exceed 50 kts, some of which may occasionally
reach the surface. So will upgrade the Wind Advisory to a High
Wind Warning for locations along and west of a Salina to Wichita
line. Moisture wrapping around the Ozark cyclone will keep the
Flint Hills and southeast Kansas cloudy with areas of rain
continuing to pinwheel across these areas. The broadening deep low
will move eastward into the Tennessee Valley on Friday with
precip ending and clouds gradually clearing across southeast
Kansas. Areas of frost are still likely for some locations late
Friday night/Saturday morning with a larger diurnal recovery to
temperatures closer to seasonal climo by Saturday afternoon.
Darmofal
.LONG TERM...(Sunday through Wednesday)
Issued at 232 AM CDT Thu Oct 28 2021
A more significant cooling trend is still looking to grip the region
next week. Successively stronger shortwaves rotating around an
expansive upper low evolving over eastern Canada will rotate across
the north central conus and Great Lakes. This in combo with a couple
of Pacific trofs moving across the Plains will result in broad
troughing from the Great Lakes across the Plains into the eastern
conus. This is expected to result in much below normal temperatures
with perhaps periodic chances for light precip and chance for a
wintry mix for parts of central Kansas.
KED
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 711 AM CDT Thu Oct 28 2021
* 50kt+ wind gusts likely today (central/south-central KS)
* LLWS likely this morning and again this evening
* IFR/MVFR CIGs through tonight (southeast KS)
An anomalously strong upper level storm system, currently spinning
over the Ozarks, will slowly move east over the next 24 hours. On
the backside of this system, strong, and impactful, north winds will
continue across central and southern Kansas into this evening. The
peak in wind gusts is expected from 15z-00z. It should be noted that
for much of central and south-central Kansas, 50kt+ wind gusts are
likely during that window. Prior to, and just after, the strongest
surface winds, a period of LLWS will occur thanks to very strong
winds aloft (60-80kt). The strongest winds should begin to decrease
this evening, but will likely remain gusty through the night. Across
southeast Kansas, low CIGs and SHRA will have an impact on aviation,
along with 40kt+ wind gusts. The low CIGs may last well into tonight
there.
Martin
&&
.FIRE WEATHER...
Issued at 232 AM CDT Thu Oct 28 2021
Strong north winds and lower daytime humidities will result in a
few hours of very high grassland fire danger this afternoon across
portions of central Kansas where rainfall was lighter on
Wednesday.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 62 41 62 35 / 10 0 0 0
Hutchinson 63 39 63 33 / 0 0 0 0
Newton 60 40 61 35 / 20 0 0 0
ElDorado 59 40 60 35 / 40 10 0 0
Winfield-KWLD 61 42 62 35 / 20 10 0 0
Russell 62 37 62 34 / 0 0 0 0
Great Bend 62 38 62 35 / 0 0 0 0
Salina 62 39 62 33 / 10 0 0 0
McPherson 61 39 61 34 / 10 0 0 0
Coffeyville 54 45 57 38 / 90 60 10 0
Chanute 53 44 56 38 / 90 60 20 0
Iola 52 44 55 38 / 90 70 20 0
Parsons-KPPF 53 45 57 38 / 90 60 20 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ052-053-069>072-
093>096-098>100.
High Wind Warning until 7 PM CDT this evening for KSZ032-033-
047>051-067-068-082-083-091-092.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...RM
FIRE WEATHER...KED
Hazardous weather outlook, Oct 28, 10:58 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1158 AM CDT Thu Oct 28 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291700-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1158 AM CDT Thu Oct 28 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Very strong northwest winds will impact the region today, strongest
generally along and west of the Flint Hills corridor. Locally
damaging wind gusts up to around 60 mph are possible. Generally east
of the Flint Hills, wind gusts up to around 50 mph are possible.
Refer to the High Wind Warning and Wind Advisory statements for
details.
The strong winds and lower humidities this afternoon may result in
very high grassland fire danger for portions of central Kansas and
south-central Kansas that received less rainfall since Wednesday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Areas of frost are possible late Friday night into Saturday morning
across much of the area. Multiple chances for frost and even a
freeze will be possible early next week. There is a slight chance
for a light wintry mix of snow and rain, mainly across central
Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Oct 28, 8:07 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CDT THU OCT 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM NON-TSTM WND DMG 1 NNW DOWNTOWN WICHITA 37.70N 97.35W
10/28/2021 SEDGWICK KS PUBLIC
LARGE TREE LIMBS DOWN. REPORT VIA SOCIAL
MEDIA.
&&
JCLocal storm report, Oct 28, 9:10 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1010 AM CDT THU OCT 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 1 S TURON 37.79N 98.43W
10/26/2021 RENO KS PUBLIC
DELAYED REPORT. LARGE TREE UPROOTED AND
EXTENSIVE DAMAGE TO A GREENHOUSE. TIME
ESTIMATED FROM RADAR. REPORT RECEIVED
THROUGH FACEBOOK.
&&
ADKLocal storm report, Oct 28, 11:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT THU OCT 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM NON-TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
10/28/2021 M60 MPH SEDGWICK KS AWOS
AWOS STATION KIAB MCCONNELL AFB.
&&Local storm report, Oct 28, 11:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT THU OCT 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM NON-TSTM WND DMG 4 N CLEARWATER 37.56N 97.51W
10/28/2021 SEDGWICK KS NWS EMPLOYEE
5 TO 6-INCH TREE LIMBS DOWN.
&&High Wind, Butler
- When
- October 28, 11:30 AM CST to 5:30 PM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A semi truck was blown over near Latham on US Highway 400 and Gray Road.
High Wind, Ellsworth
- When
- October 28, 11:53 AM CST to 5:53 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A nearby sensor along Interstate 70 near Westfall had a measured gust of 60 mph in the late afternoon.
High Wind, Russell
- When
- October 28, 11:59 AM CST to 5:53 PM CST
- Where
- Russell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Russell Municipal Airport measured a 60 mph wind gust around the noon hour.
High Wind, Lincoln
- When
- October 28, 11:59 AM CST to 5:53 PM CST
- Where
- Lincoln forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A sensor along Interstate 70 near mile marker 229 measured a gust of 60 mph in the late afternoon.
High Wind, Sedgwick
- When
- October 28, 12:45 PM CST to 6:00 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Wichita Eisenhower National Airport had wind gusts of 58 to 61 mph during the afternoon hours. McConnell Air Force Base reported a 60 mph wind gust as well. Damage to tree limbs occurred across the county as well.
High Wind, Cowley
- When
- October 28, 1:00 PM CST to 5:30 PM CST
- Where
- Cowley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Strother Field Airport had a measured 58 mph wind gust in the afternoon.
High Wind, Kingman
- When
- October 28, 2:30 PM CST to 5:45 PM CST
- Where
- Kingman forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Weather stations in the county had an average of sustained winds of 40 mph during the afternoon.
High Wind, Rice
- When
- October 28, 2:40 PM CST to 5:30 PM CST
- Where
- Rice forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A nearby sensor reported a wind gust above 60 mph.
High Wind, Saline
- When
- October 28, 2:53 PM CST to 5:30 PM CST
- Where
- Saline forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The ASOS sensor at Salina Regional Airport measured a sustained speed of 40 mph with a peak gust of 66 mph in the afternoon.
High Wind, McPherson
- When
- October 28, 2:55 PM CST to 5:00 PM CST
- Where
- McPherson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A weather station reported gusts around 60 mph.
High Wind, Barton
- When
- October 28, 2:56 PM CST to 5:30 PM CST
- Where
- Barton forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
An AWOS sensor measured a sustained wind speed of 41 mph in the afternoon.
High Wind, Reno
- When
- October 28, 3:00 PM CST to 5:30 PM CST
- Where
- Reno forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Hutchinson Municipal Airport measured a wind gust of 58 mph in the afternoon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, October 28, 20211 death · 50 kt wind · 12 events
- High Surf in American Samoa, October 28, 20211 death · 1 event
- Coastal Flood in Maryland, October 28 to 30, 2021$1.6 million · 4 events
- Coastal Flood in Virginia, October 28 to 30, 2021$200,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 28, 202115 events
- Coastal Flood in New Jersey, October 28 to 30, 202115 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 28, 202114 events
- High Wind in Kansas, October 28, 202158 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 28 to 29, 20218 events
- Excessive Heat and High Wind in California, October 28 to 30, 202155 kt wind · 7 events
- High Wind in Oklahoma, October 28, 2021$10,000 · 65 kt wind · 7 events
- Coastal Flood in Pennsylvania, October 28 to 29, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987723, 987700, 987698, 987701, 987719, 987727, 987731, 987709, 987703, 987715, 987702, 987718.